Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 247, NWS Sioux Falls, SD

August 16, 2000Bon Homme County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2000, 4:38 PM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2000, 4:38 PM CDT (21:38 UTC)
Expired
Aug 16, 2000, 5:15 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Bon Homme County, SD, Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2119 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 162139
SVRFSD
SDC009-023-162215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 PM CDT WED AUG 16 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  WESTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 515 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF DANTE...OR ABOUT 19 MILES
  SOUTHEAST OF PICKSTOWN...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DANTE AROUND 455 PM CDT
  AVON AROUND 500 PM CDTz

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:25 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 16, 3:25 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT WED AUG 16 2000

DO NOT SEE MUCH OF A NEED TO OVERSTATE THE OBVIOUS. PLENTY OF LIFT
IN THE AREA WITH VERY HIGH POPS IN PLACE FOR TNGT. OVERALL FOLLOWED
AN ETA/AVN SOLN. WAA SHOWERS/TSTMS MOSTLY N AND E OF THE CWA
ATTM...WITH MUCH OF SW SD/NEBRASKA CAPPED. SIGNIFICANT COOLING
700-500MB EXPECTED TO EASILY BREAK CAP THIS EVENING WITH RAPIDLY
DEVELOPING TSTMS EXPECTED. SPC 20Z RISK OF SVR WX AND DISCUSSION
PRETTY MUCH IN LINE WITH WHAT FSD IS SEEING. WITH CAA AND SUBSIDENCE
AFTER MIDNIGHT...PCPN SHOULD END FM NW TO SE TNGT.

12Z ETA HINTING OF FOG OR LOW STATUS BY LATE TNGT AND THU MRNG. NRLY
WINDS AND SPEED NOT VERY CONDUCTIVE FOR FOG DEVELOPMENT...BUT WL
MENTION PSBLTY OF LO CLOUDS. WHILE MDLS ARE PRETTY DRY...WITH UPPER
LVL TROF TO THE NE AND COOLER TEMPS ALF EXPECT TO SEE CU EASILY FORM
DURING THE DAY. MOS/FAN NOT TOO BAD IN TEMPS...WITH A BLEND USED IN
THE PKG. IN THE EXTENDED FCST PKG...MAINLY SAT AND MON WL BE BEST
CHC FOR SVR WX WITH TEMPS ABOUT STATUS QUO. TSTMS MON INTO TUE COULD
BE VERY INTERESTING WITH SIGNIFICANT NW CONUS TROF EXPECTED TO MOVE
INTO THE NRN PLAINS.

.FSD...NONE

BR

In the hours before

Special weather statement, Aug 16, 11:00 AM CDT, 5 hours 38 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT WED AUG 16 2000

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
LOW PRESSURE IN WESTERN SOUTH DAKOTA EARLY THIS AFTERNOON...WILL
MOVE OVER THE TRI STATE AREA AROUND SIOUX FALLS EARLY TONIGHT.
A WARM FRONT SHOULD MOVE NORTHEAST OVER NEBRASKA THIS AFTERNOON...
FOLLOWED BY A COOL FRONT MOVING SOUTHEAST THROUGH THE FORECAST
AREA TONIGHT. A SOUTHERLY FLOW OF WARM HUMID AIR SOUTH OF THE WARM
FRONT...WILL CLASH WITH THE COOLER AIR TO THE NORTH. WIDESPREAD
SHOWERS AND THUNDERSTORMS SHOULD DEVELOP OVER THE FORECAST AREA OF
SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND
FAR NORTHEAST NEBRASKA LATER THIS AFTERNOON INTO THE EVENING. A FEW
SEVERE OR HEAVY STORMS ARE POSSIBLE.

SDZ038>040-052>056-MNZ071-072-080-081-097-170500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-MURRAY-COTTONWOOD-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON...
1100 AM CDT WED AUG 16 2000

* FORECAST THROUGH MIDNIGHT:
  SHOWERS AND THUNDERSTORMS SHOULD MOVE EAST OVER THE AREA THIS
  AFTERNOON AND EVENING. LOCALLY HEAVY RAIN AND SMALL HAIL WILL BE
  POSSIBLE.

* SIGNIFICANT WEATHER:
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ050-057>067-MNZ089-090-098-IAZ001>003-170500-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-
GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-LYON-OSCEOLA-
DICKINSON-
INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL...SIOUX FALLS...
LUVERNE...WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...
1100 AM CDT WED AUG 16 2000

* FORECAST THROUGH MIDNIGHT:
  THUNDERSTORMS SHOULD DEVELOP OVER THE AREA BY LATE AFTERNOON AND
  CONTINUE INTO THE EVENING. LOCALLY SEVERE STORMS ARE POSSIBLE.

* SIGNIFICANT WEATHER:
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 4 PM.

SDZ068>071-IAZ012>014-020>022-031-032-NEZ013-014-170500-
BON HOMME-YANKTON-CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...YANKTON...SIOUX CENTER...SPENCER...
LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT WED AUG 16 2000

* FORECAST THROUGH MIDNIGHT:
  THUNDERSTORMS SHOULD DEVELOP OVER THE AREA BY LATE AFTERNOON AND
  CONTINUE INTO THE EVENING. SEVERE STORMS ARE POSSIBLE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LwARGE HAIL...DIME SIZE OR LARGER.
  TORNADOES POSSIBLE.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 4 PM.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:44 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix31 min
Aug 16, 6:10 PM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Turner35 min
Aug 16, 6:18 PM CDTSevere Thunderstorm WarningFSDBon Homme27 min
Aug 16, 6:37 PM CDTTornado WarningFSDBon Homme, Yankton23 min
Aug 16, 6:41 PM CDTSevere Thunderstorm WarningFSDYankton34 min
Aug 16, 6:57 PM CDTSevere Thunderstorm WarningFSDClay48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.